Iowa, 2018

Funnel Clouds in Iowa, July 29, 2018

July 29, 2018 · NWS DMX · 2 events in 2 counties and zones

Very similar to July 28th, the overall setup for any weather of substance was lacking. Relative surface high pressure remained over the state with fairly light and variable wind fields, highs in the mid to upper 70s, and dew points in the upper 50s to low 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very similar to July 28th, the overall setup for any weather of substance was lacking. Relative surface high pressure remained over the state with fairly light and variable wind fields, highs in the mid to upper 70s, and dew points in the upper 50s to low 60s. Other supporting features remained unsubstantial with MUCAPE values around 1000 J/kg, bulk effective shear under 30 kts, negligible 0-1 km SRH, and lifted condensation levels around 1000 m or greater. Once again, local wind fields may have contributed to helicity generation, but was not picked up in larger scale mesoanalysis. Scattered light convection once again was seen across parts of the state, amounting to little more than occasion isolated thunder and moderate rainfall, though a pair of funnel clouds were reported around the Waterloo area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 29, 11:41 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 29, 11:41 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1241 PM CDT Sun Jul 29 2018

.SHORT TERM.../Today through Tonight/
Issued at 345 AM CDT Sun Jul 29 2018

A band of showers with a few embedded thunderstorms has persisted
across far southern Iowa overnight, generally along and south of
Highway 34, bringing some beneficial rains to that area. Radar
trends and hi-res short range guidance suggest this activity will
slide slowly southeastward out of our area in the next several
hours. Meanwhile, the rest of the forecast area is characterized
by nearly calm winds and near zero dewpoint depressions, favoring
some fog development through sunrise. So far obs have not really
backed this up, but with clearing in northern Iowa expect
visibility to begin dropping soon. Have maintained patchy fog
mention in the forecast through about 8 or 9 am, but low
confidence in magnitude and coverage.

By mid-morning the southern Iowa showers should be gone along with
any fog that does develop. Thereafter the day should be quiet,
with perhaps some redevelopment of showers/storms this afternoon
and evening in our soupy airmass characterized by low instability
but little to no inhibition, and aided by weak but broad forcing
associated with an approaching mid-level trough feature. Coverage
of showers/storms later today into tonight should be spotty, and
have included widespread 10-30 POPs accordingly. No significant
impact is expected as thunderstorms will be few and far between,
with no threat of severe weather or heavy rain.

.LONG TERM.../Monday through Saturday/
Issued at 345 AM CDT Sun Jul 29 2018

On Monday and Monday night a mid-level trough/low will move slowly
eastward across northeast Iowa, Wisconsin, and Illinois toward
Lake Michigan. On the western periphery of this feature we will
continue to see widely scattered showers and isolated
thunderstorms, especially Monday afternoon/evening as coverage is
enhanced by modest diurnal heating. However, there is no real
severe weather threat and impacts will be minimal. Any lingering
precipitation should push east of our area by late Tuesday, while
temperatures remain below normal as they have for much of the last
week or two.

The next weather system will come in the form of another trough
moving through the northwesterly mid-level flow, crossing Iowa
around Wednesday evening and kicking off additional thunderstorms,
mainly across northern and northeastern Iowa. Instability will
still be fairly modest at this time and deep-layer shear is weak,
so the severe threat appears to be low. The trough late Wednesday
will push a weak surface boundary southward across Iowa, bringing
temperatures down a few degrees again on Thursday. However, this
boundary will hang up near the Missouri border, then retreat back
northward across our area on Thursday night and Friday morning as
large-scale warm air advection kicks in coincident with a large
thermal ridge building over the High Plains. A few showers/storms
are possible with the retreating boundary early Friday morning,
but of bigger note will be the return of summer warmth on Friday
and probably Saturday. Temperatures will sneak toward 90 degrees
across southern Iowa while dewpoints approach 70 degrees at times.

Looking ahead toward next weekend the picture becomes murkier. The
aforementioned ridge will persist and expand across most of the
southern CONUS, while a series of northern stream troughs move
across far southern Canada near the U.S. border. This will set up
a fast zonal flow regime across the Upper Midwest, and within this
synoptic set-up we would expect that subtle shortwave impulses
moving through the zonal flow, in conjunction with a quasi-
stationary baroclinic zone and the daily development of the
nocturnal low-level jet, will likely set off one or more rounds of
MCSs during the peak heating and/or overnight hours. However,
there is considerable variability in the strength of the
ridge/troughs and thus the MCS "storm track", as well as the
timing and magnitude of any impulses that would trigger such
convection. So thunderstorms and severe weather may be possible at
times next weekend, but beyond that no details can be gleaned at
this time.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1240 PM CDT Sun Jul 29 2018

The two primary concerns will be isolated convective development
this afternoon and early this evening, and the potential for
radiation fog south overnight. Have added VCSH wording near KALO
and KDSM this afternoon where either radar or satellite data
suggests better probabilities, but will omit at other sites until
trends note otherwise. Anything that does develop should dissipate
by 02z. Some potential for at least MVFR fog near KOTM early Mon
morning, but have left out until confidence increases.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Small
Hazardous weather outlook, Jul 29, 2:48 AM CST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
348 AM CDT Sun Jul 29 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-300900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
348 AM CDT Sun Jul 29 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated non-severe thunderstorms are possible today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Infrequent thunderstorms are possible early this week followed by
addition storm chances for the middle to latter portions of next
week. Severe weather is not expected early this week. A few strong
storms may occur mid to late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

The radar

The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Grundy

When
July 29, 1:57 PM CST
Where
Grundy County, 0.86 mi SE of Dike
Reported by
Law Enforcement
Coordinates
42.460, -92.620

Grundy County Sheriff's Office reported a brief funnel cloud near Highway 20.

Funnel Cloud, Black Hawk

When
July 29, 1:58 PM CST
Where
Black Hawk County, 1.68 mi WSW of Cedar Falls
Reported by
Broadcast Media
Coordinates
42.510, -92.480

KWWL TV reported a brief funnel cloud west of the UNI Dome along W 27th St.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773990, 773991.